Alert archive / North Carolina / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS Raleigh, NC
NWS Raleigh, NC issued this winter storm watch at Jan 6, 2021, 3:19 PM EST for Davidson County, Forsyth County, Guilford County, North Carolina. It took effect at Jan 8, 2021, 1:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 6, 2021, 3:19 PM EST (20:19 UTC)
- In effect from
- Jan 8, 2021, 1:00 AM EST
- Expired
- Jan 7, 2021, 3:36 PM EST
- In force
- Issued by
- NWS Raleigh, NC
Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC
The radar
The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
848 WWUS42 KRAH 062019 WSWRAH URGENT - WINTER WEATHER MESSAGE National Weather Service Raleigh NC 319 PM EST Wed Jan 6 2021 ...Heavy Wet Snow Possible Across the Triad Late Thursday night through Friday... .A storm system moving across the region will create a wintry mix with periods of heavy wet snow at times late Thursday night through Friday. Most areas will see snowfall accumulations around one to two inches, however isolated areas could see higher amounts. Hazardous travel conditions are possible. NCZ021-022-038-070515- /O.NEW.KRAH.WS.A.0001.210108T0600Z-210109T0300Z/ Forsyth-Guilford-Davidson- Including the cities of Winston-Salem, Greensboro, High Point, Lexington, and Thomasville 319 PM EST Wed Jan 6 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY EVENING... * WHAT...Heavy wet snow possible. Total snow accumulations of 1 to 2 inches with isolated areas to 3 inches possible. * WHERE...Forsyth, Guilford and Davidson Counties. * WHEN...From late Thursday night through Friday evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ JJT
3 follow-up statements
493 WWUS42 KRAH 070332 WSWRAH URGENT - WINTER WEATHER MESSAGE National Weather Service Raleigh NC 1032 PM EST Wed Jan 6 2021 ...Accumulating Wet Snow Likely Across the Triad Late Thursday night through Friday... .A storm system will approach from the Gulf Coast states late Thursday night, then move northeast across the region Friday. Cold high pressure will be in place for the event, enough so that some accumulating snow is likely over the Triad region late Thursday night into Friday. Accumulations of 1 to 3 inches are expected, with locally higher totals possible. Hazardous travel conditions are expected. NCZ021-022-038-071145- /O.CON.KRAH.WS.A.0001.210108T0600Z-210109T0300Z/ Forsyth-Guilford-Davidson- Including the cities of Winston-Salem, Greensboro, High Point, Lexington, and Thomasville 1032 PM EST Wed Jan 6 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY EVENING... * WHAT...Heavy wet snow possible. Total snow accumulations of 1 to 3 inches with isolated higher totals possible. * WHERE...Forsyth, Guilford and Davidson Counties. * WHEN...From late Thursday night through Friday evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is a potential for significant snow, sleet, or ice accumulations that may impact travel. Continue to monitor the latest forecasts. Stay tuned to NOAA Weather Radio or your favorite source of weather information for the latest updates. Additional details can be found at www.weather.gov/rah. && $$
678 WWUS42 KRAH 070936 WSWRAH URGENT - WINTER WEATHER MESSAGE National Weather Service Raleigh NC 436 AM EST Thu Jan 7 2021 ...Accumulating Wet Snow Likely Across the Triad Late Tonight through Friday... .A storm system will approach from the Gulf Coast states late tonight, then move northeast across the region Friday. Cold high pressure will be in place for the event, enough so that some accumulating snow is likely over the Triad region late tonight into Friday. Accumulations of 1 to 3 inches are possible, with locally higher totals possible. Hazardous travel conditions are expected. NCZ021-022-038-072100- /O.CON.KRAH.WS.A.0001.210108T0600Z-210109T0300Z/ Forsyth-Guilford-Davidson- Including the cities of Winston-Salem, Greensboro, High Point, Lexington, and Thomasville 436 AM EST Thu Jan 7 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY EVENING... * WHAT...Heavy wet snow possible. Total snow accumulations of 1 to 3 inches with isolated higher totals possible. * WHERE...Forsyth, Guilford and Davidson Counties. * WHEN...From late tonight through Friday evening. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning or evening commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$
796 WWUS42 KRAH 072036 WSWRAH URGENT - WINTER WEATHER MESSAGE National Weather Service Raleigh NC 336 PM EST Thu Jan 7 2021 ...Accumulating Wet Snow Likely Across the NC Piedmont Late Tonight Through Early Friday night... .An area of low pressure will strengthen while tracking up the Southeast coast through Friday night. The low pressure and associated moisture will interact with marginally cold high pressure over the middle Atlantic states. Wet snow accumulations, with surface temperatures near and just above freezing, will result. Hazardous travel conditions may result. NCZ021-022-038-081200- /O.UPG.KRAH.WS.A.0001.210108T0600Z-210109T0300Z/ /O.NEW.KRAH.WS.W.0001.210108T0600Z-210109T0600Z/ Forsyth-Guilford-Davidson- Including the cities of Winston-Salem, Greensboro, High Point, Lexington, and Thomasville 336 PM EST Thu Jan 7 2021 ...WINTER STORM WARNING IN EFFECT FROM 1 AM FRIDAY TO 1 AM EST SATURDAY... * WHAT...Snow, possibly beginning as a wintry mix, will overspread the Warning area late tonight through Friday morning, then continue through early Friday night. Total snow accumulations of 2 to 3 inches are expected, with locally higher amounts possible. * WHERE...The northwest Piedmont, including Forsyth, Guilford and Davidson Counties. * WHEN...From 1 AM Friday to 1 AM EST Saturday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact both the Friday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for North Carolina can be obtained by visiting DriveNC.gov. && $$ NCZ039-081200- /O.NEW.KRAH.WS.W.0001.210108T0600Z-210109T0600Z/ Randolph- Including the cities of Asheboro and Archdale 336 PM EST Thu Jan 7 2021 ...WINTER STORM WARNING IN EFFECT FROM 1 AM FRIDAY TO 1 AM EST SATURDAY... * WHAT...Snow, possibly beginning as a wintry mix, will overspread the Warning area late tonight through Friday morning, then continue through early Friday night. Total snow accumulations of 2 to 3 inches are expected, with locally higher amounts possible. * WHERE...Randolph County. * WHEN...From 1 AM Friday to 1 AM EST Saturday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact both the Friday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for North Carolina can be obtained by visiting DriveNC.gov. && $$ NCZ007>010-023>026-040-041-073>076-081200- /O.NEW.KRAH.WW.Y.0001.210108T0600Z-210109T0600Z/ Person-Granville-Vance-Warren-Alamance-Orange-Durham-Franklin- Chatham-Wake-Stanly-Montgomery-Moore-Lee- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Warrenton, Norlina, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Louisburg, Franklinton, Siler City, Pittsboro, Raleigh, Cary, Apex, Wake Forest, Knightdale, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, and Sanford 336 PM EST Thu Jan 7 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM FRIDAY TO 1 AM EST SATURDAY... * WHAT...A wintry mix of snow, sleet, and rain will overspread the Advisory area late tonight through Friday morning, with a few hour period of all snow possible Friday morning. The precipitation will likely turn to a cold rain during the midday and afternoon hours, before changing back to snow Friday evening and early Friday night. Total snow accumulations of 1 to 2 inches are expected, with lesser amounts --generally a coating to an inch-- along the southeast edge of the Advisory area. * WHERE...The Piedmont and western Sandhills of central North Carolina. * WHEN...From 1 AM Friday to 1 AM EST Saturday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact both the Friday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for North Carolina can be obtained by visiting DriveNC.gov. && $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this winter storm watch went out at Jan 6, 2:16 PM EST, 1 hour 3 minutes earlier.
Area forecast discussion, Jan 6, 2:16 PM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 216 PM EST Wed Jan 6 2021 .SYNOPSIS... High pressure will build across the southern middle Atlantic through tonight, then remain on Thursday. An area of low pressure will then strengthen while tracking from the Gulf coast Thursday night to along the coast of the Carolinas Friday and Friday night. && .NEAR TERM /THROUGH TONIGHT/... As of 1040 AM Wednesday... The morning forecast update has been sent with a primary change of increasing cloud coverage over the ne Piedmont and nrn Coastal Plain to match the description below, and observational trends. .PREV DISCUSSION... /ISSUED 310 AM EST Wed Jan 06 2021/ Expect a chilly but quiet day. Considerable stratocu over the NE half of the forecast area, a result of confluent 925-850 mb flow drawing moisture from N and E VA into NC, is projected to break up a bit but persist into the afternoon, until such time as the low level flow decelerates and backs slightly. This will mean that partly cloudy (and mostly cloudy in the NE) skies should linger well into the afternoon, particularly with the low levels stabilizing as the mid level shortwave ridging over the lower Miss Valley early this morning shifts E over the Carolinas. This reduced insolation combined with below normal thicknesses as Canadian high pressure builds in from the NNW should result in highs at least a category below normal, in the mid 40s to around 50. Fair skies are likely tonight, with increasing high clouds late as the next storm system approaches from the WSW. Lows in the mid 20s to lower 30s. -GIH && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... As of 355 AM Wednesday... The mid level shortwave ridging will continue to build ENE over the Carolinas Thu, shifting offshore Thu night as the strong, long- awaited mid level cyclone moves from the LA/AR border ENE to the TN/GA/NC border region by dawn Fri. The high clouds streaming in ahead of this low will becoming increasingly thick/opaque with bases lowering through the mid levels, but dry/stable air from 925 mb through 600 mb, within the low-mid level col area throughout this depth, should result in very few clouds below 600 mb Thu. But the shroud of high clouds will cut back on heating, and with thicknesses still just under normal Thu, highs again in the mid 40s to around 50 are favored. The approaching mid level low and attending deepening forcing for ascent along with the onset of low level moisture flux from the SW and continued lowering mid-cloud bases will result in precip spreading into central NC from the SW after midnight. Between the moistening near the ground and well aloft will be a highly stable and dry pocket between 850 mb and 700 mb, yielding a seeder-feeder setup early Thu night, although this dry air will be quickly overtaken as the column wet-bulbs with deepening and strengthening lift. We'll likely see precip starting out as light rain mixed with a little inconsequential sleet for a few hours at the onset, before the column eventually approaches saturation late Thu night across S and W sections. Most model vertical thermal/moisture profiles suggest a trend toward mostly snow in the Triad region to Roxboro as we approach daybreak, with the trend going to mostly a cold rain from the Triangle SW toward Wadesboro where temps are likely to remain sufficiently above freezing in the lowest quarter to half km. Accumulation of any snow through late Thu night is expected to be minimal, a dusting at most in the Triad region and adjacent areas, although a faster and/or more quickly organizing system could hasten higher accumulations. Temps should drop into the 30s Thu evening before leveling off in the 30-37 degree range overnight. -GIH && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 305 AM Wednesday... The low pressure system that will track south of our area Friday remains the biggest piece in the seven day forecast puzzle. Unfortunately, the details are just not really coming into place for this storm. Thermal profiles continue to be near the freezing mark through much of the atmosphere, and minor changes (either warming or cooling) could have marked effects on precipitation type. Perhaps the biggest change to the forecast is removing rain from the forecast for Friday morning across northern counties, allowing for all snow and some higher snowfall totals (up to an inch) during that time. However, through the rest of the event, models still cannot come to a consensus on what the precipitation type will be, and have stuck with a rain/snow mix in the official forecast. The GFS remains a cold outlier with mostly snow, the NAM remains a warm outlier with mostly rain, with the ECMWF and SREF ensemble showing a cold rain. Considering precipitation will fall as a rain/snow mix, have allowed for some minimal snow accumulations, with most of the region except for Fayetteville expected to see measurable snow, even if that measurable snow is only one or two tenths of an inch. Also not reflected in the forecast is the potential for banding to occur, as the forecast area will be in the favored northwest quadrant of the low track. Certainly any location that ends up in a band could pick up a quick inch or two of snow. As for the rest of the extended forecast, skies will clear quickly on Saturday, and high pressure will actually dominate most of the United States for the weekend. However, a northerly component to the wind will keep highs below normal, in the 40s at nearly all locations. Models diverge greatly for the beginning of next week. While the 00Z GFS shows a system develop in the Gulf of Mexico on Monday that fades out by Tuesday, the 00Z ECMWF has the system develop in the Gulf, cross Florida, and move right up the Atlantic coastline. Have stuck with low pops through this time period, but confidence is low in this part of the forecast. Expect little improvement in the temperatures, with highs remaining in the 40s and lows around freezing. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 125 PM Wednesday... An area of 3500-5000 ft-based stratocumulus will continue to maximize in coverage along a weak low level convergence axis between RDU and RWI through 06Z Thu, before then dispersing. There is a small (~20-30%) chance that those cloud bases may lower to 3000 ft and result in a brief MVFR ceiling at those two sites this evening. VFR conditions are otherwise expected with a veil of gradually thickening high cloudiness later tonight and Thu. Outlook: Low pressure will strengthen while tracking from the Gulf coast states newd along the coast of the Carolinas Thu night through Fri night. Widespread IFR-MVFR conditions and precipitation, including wet snow over the Piedmont, will result over cntl NC late Thu night-Fri night; and those conditions may lower to LIFR when precipitation is heaviest Fri-Fri evening. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS NEAR TERM...MWS/Hartfield SHORT TERM...Hartfield LONG TERM...Green AVIATION...MWS
Hazardous weather outlook, Jan 6, 5:25 AM EST, 9 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 525 AM EST Wed Jan 6 2021 NCZ028-042-043-077-078-085-086-088-089-071100- Edgecombe-Johnston-Wilson-Harnett-Wayne-Scotland-Hoke-Cumberland- Sampson- 525 AM EST Wed Jan 6 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-021>027-038>041-073>076-083-084-071100- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Davidson-Randolph-Chatham-Wake-Stanly- Montgomery-Moore-Lee-Anson-Richmond- 525 AM EST Wed Jan 6 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A period of snow or a rain-snow mix is possible across the Piedmont and far northern Coastal Plain Thursday night through Friday night, as a strong low pressure system crosses the Southeast and Carolinas. Accumulations ranging from a dusting to a couple inches of wet snow are possible, particularly over the Triad and surrounding areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Winter Storm Watches in North Carolina, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.